New Studies Highlight Hyperkalemia Caused by Treatment

According to a story from Renal & Urology News, a recent study investigated the origins of hyperkalemia caused by certain treatments, specifically the class of drugs known as renin-angiotensin-aldosterone system inhibitors (RAASi). While the researchers knew that there was a connection between these drugs and hyperkalemia, the goal of the study was to determine more thoroughly which factors played a role in this increased risk. Another study investigated the impact that hyperkalemia had on treatment for patients using mineralocorticoid receptor antagonists (MRAs).
Hyperkalemia is a condition in which there is an unusually elevated level of potassium in the bloodstream. In most cases, hyperkalemia does not cause noticeable symptoms, but when it becomes severe it can cause muscle weakness, numbness, heart palpitations, and muscle pain. The most dangerous symptoms is an abnormal heart rate, which, in rare cases, can be lethal. Hyperkalemia has a number of causes. Aside from RAASi drugs, other medications such as NSAIDs and spironolactone can also cause the condition. Medical events such as rhabdomyolysis, hypoaldosteronism, and kidney failure can also cause hyperkalemia. The most common treatment for the condition is calcium gluconate. Most cases of hyperkalemia are the result of another medical condition or disease and it is very rare for an otherwise healthy person to experience it. To learn more about hyperkalemia, click here.

The results of the RAASi revealed that the risk varied considerably due to differences in factors such as the age of the patient and their co-morbidities. Patients that had chronic kidney disease were indicated as having the greatest risk. This is not entirely surprising, as kidney failure is a potential cause of hyperkalemia. The study found that patients that were older, had a history of hyperkalemia, and had diabetes or late stage chronic kidney disease were at an above average risk.

In the study investigating MRAs, 18.5 percent of patients using these drugs experienced hyperkalemia, which most often occurred within the first three months of use. This study also found that chronic kidney disease was the greatest risk factor for hyperkalemia. About half (47 percent) of patients that experienced the condition quit using MRAs, and this was most likely in patients with chronic kidney disease.

These studies have helped investigate the prevalence and risk factors that can cause hyperkalemia, and will help medical personnel understand which patients are at greatest risk.


Share this post

Share on facebook
Share on google
Share on twitter
Share on linkedin
Share on pinterest
Share on print
Share on email
Close Menu